Hail, Comanche
- When
- May 8, 4:39 PM CST
- Where
- Comanche County, 4.97 mi SSE of Coldwater Stark Arpt
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.210, -99.270
An approaching short wave trough increased convergence along a front or old outflow boundary during the afternoon. The atmosphere had become very unstable in increasing threat-e air.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An approaching short wave trough increased convergence along a front or old outflow boundary during the afternoon. The atmosphere had become very unstable in increasing threat-e air.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 8, 3:19 PM CST, 1 hour 20 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 419 PM CDT SUN MAY 8 2016 .UPDATE... Issued at 413 PM CDT Sun May 8 2016 Increased thunderstorm coverage through the evening. Scattered supercells with very large hail and tornadoes are expected. Tornado watch outlines areas where the instability/shear combination most favors tornadic supercells. Threat will continue through this evening. && .SHORT TERM...(This evening through Monday) Issued at 1230 PM CDT Sun May 8 2016 An active afternoon and evening on tap, with scattered severe thunderstorms expected. Primary shortwave of interest was approaching from NE New Mexico at midday, with surface pressures just beginning to fall as surface cyclone develops near Clayton. Still waiting for surface wind/pressure patterns to organize, which will happen quickly early this afternoon. 12z NAM run seems to have a good handle on the situation, with forcing for ascent arriving 4-7 pm. NAM suggests a bimodal distribution of severe impacts, with supercells developing across the SE counties 4-7 pm, and also near the triple point across the northern zones. Mprning WAA convection is clearing the CWA as of midday, but residual outflow boundaries are present SE of Dodge City that will likely augment tornadic potential with the expected supercells after 4pm. Very large to giant hail is likely from the strongest supercells, with tornadoes possible both across the SE zones, and near the triple point. All convection should be winding down around 06z, as shortwave departs and boundary layer stabilizes behind the dryline. A large range in low temperatures Monday morning, from near 40 in NW Hamilton county, to lower 60s at Kiowa in Barber county. Monday...Parent upper low drifts aimlessly across South Dakota and Nebraska, with cyclonic flow persisting across Kansas. NAM forecasts decent instability remaining in this regime on Monday, with negative LIs and CAPE to 1000 J/kg. As such, after a dry period Monday morning, some instability showers and storms are expected to redevelop Monday afternoon, with an emphasis on the northern zones. Severe threat on Monday will be well removed from SW KS, across SE KS and E Oklahoma. Afternoon max temps on Monday will range from lower 70s far NW to lower 80s far SE. .LONG TERM...(Monday night through Sunday) Issued at 205 PM CDT Sun May 8 2016 Tuesday...Noticeably warmer. Flat ridge axis passes SW KS Tuesday morning, followed by SW prefrontal warming ahead of incoming trough and associated cold front. Highs in the low to mid 80s. Scattered showers and thunderstorms expected to favor the NW zones Tuesday afternoon with modest instability ahead of the approaching cold front. Cold front has been consistently progged by all guidance to pass SW KS Tuesday night with northerly winds. Any showers and thunderstorms during this time period will favor the northern zones closer to the greater lift. Wednesday...Noticeably cooler. But with plenty of mid May sun, it will be pleasant. Afternoon highs in the upper 60s and lower 70s. Thursday and Friday...Warming trend under NW flow aloft. Included a mention of showers and thunderstorms across the SE zones Friday afternoon as both 12z GFS/ECMWF suggest. Another cold front passage Friday night will usher in cooler temperatures for Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1200 PM CDT Sun May 8 2016 Scattered TSRA will develop across SW KS this afternoon and evening, as a strong shortwave arrives during peak heating. As usual, convection will remain scattered in coverage, so confidence on any direct impacts on any terminal is low. Atmosphere will be most conducive to severe convection near P28 this afternoon, and near HYS this evening. Isolated storms may also form near/east of DDC this afternoon/evening. The lowest chance of convective aviation impacts is at GCK. Strongest storms through this evening are expected to have a large hail/tornado potential. All convection is expected to end by/after 06z Monday. && .PRELIMINARY POINT TEMPS/POPS... DDC 51 80 51 83 / 20 10 10 20 GCK 46 76 49 82 / 20 20 10 30 EHA 47 76 50 83 / 10 20 10 20 LBL 46 80 49 86 / 10 10 10 20 HYS 54 77 54 79 / 50 20 20 40 P28 59 83 54 87 / 50 20 10 10 && .DDC Watches/Warnings/Advisories... NONE. && UPDATE...Turner SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 439 AM CDT SUN MAY 8 2016 KSZ030-031-043>046-061>066-074>081-084>090-091015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 439 AM CDT SUN MAY 8 2016 /339 AM MDT SUN MAY 8 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...AN UPPER LEVEL DISTURBANCE WILL PUSH A DRYLINE INTO SOUTHWEST KANSAS THIS AFTERNOON. SEVERE THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE DRYLINE BY MID AFTERNOON AND INTO THE EVENING. THE BEST CHANCES FOR VERY LARGE HAIL UP TO BASEBALL SIZE OR LARGER, DAMAGING WINDS, AND ISOLATED STRONG TORNADOES, WILL BE FROM JUST EAST AND NORTHEAST OF DODGE CITY AND INTO MUCH OF SOUTH CENTRAL KANSAS. MOST OF THE SEVERE STORMS WILL BE ENDING BY AROUND MIDNIGHT. WEATHER HAZARDS EXPECTED... ELEVATED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. LIMITED FIRE WEATHER RISK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. DISCUSSION...SMALL CHANCES OF THUNDERSTORMS WILL BE ACROSS SOUTHWESTERN KANSAS ON MONDAY, THEN AGAIN ON WEDNESDAY WITH A COLD FRONT. MORE THUNDERSTORMS ARE POSSIBLE ON THURSDAY NIGHT INTO FRIDAY WITH ANOTHER COLD FRONT. SEVERE THUNDERSTORMS ARE NOT LIKELY. HAZARDS WEATHER RISK... MONDAY... LIMITED SEVERE THUNDERSTORM RISK. TUESDAY... LIMITED FLOODING RISK. LIMITED SEVERE THUNDERSTORM RISK. WEDNESDAY... LIMITED LIGHTNING RISK. THURSDAY... NO HAZARDS. FRIDAY... LIMITED LIGHTNING RISK. SATURDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT MAINLY EAST OF A LINE FROM DIGHTON TO NEAR DODGE CITY TO ASHLAND. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO 06
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 402 PM CDT SUN MAY 8 2016 KSZ061-062-082145- KEARNY KS-HAMILTON KS- 402 PM CDT SUN MAY 8 2016 ...SPECIAL WEATHER STATEMENT... AT 402 PM CDT/302 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF SYRACUSE...MOVING NORTHEAST AT 35 MPH. HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SYRACUSE AND KENDALL. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3778 10185 3794 10196 3813 10167 3793 10150 TIME...MOT...LOC 2102Z 239DEG 32KT 3790 10183 TURNER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 427 PM CDT SUN MAY 8 2016 KSZ061-062-082215- KEARNY KS-HAMILTON KS- 427 PM CDT SUN MAY 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HAMILTON AND NORTHWESTERN KEARNY COUNTIES UNTIL 515 PM CDT/415 PM MDT/... AT 427 PM CDT/327 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF KENDALL...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL HAMILTON AND NORTHWESTERN KEARNY COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3790 10164 3806 10176 3823 10151 3805 10129 TIME...MOT...LOC 2127Z 237DEG 19KT 3803 10162 TURNER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
450 PM CDT SUN MAY 8 2016
KSZ061-062-082230-
KEARNY KS-HAMILTON KS-
450 PM CDT SUN MAY 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HAMILTON AND
NORTHERN KEARNY COUNTIES UNTIL 530 PM CDT/430 PM MDT/...
AT 449 PM CDT/349 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 12 MILES SOUTHWEST OF LYDIA...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
HAMILTON AND NORTHERN KEARNY COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3826 10143 3827 10125 3826 10120 3815 10117
3802 10152 3815 10162
TIME...MOT...LOC 2149Z 240DEG 20KT 3815 10144
TURNERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 459 PM CDT SUN MAY 8 2016 KSZ044-045-082245- NESS KS-LANE KS- 459 PM CDT SUN MAY 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LANE AND NORTHWESTERN NESS COUNTIES UNTIL 545 PM CDT... AT 458 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES SOUTHEAST OF DIGHTON...MOVING NORTH AT 40 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM MAY REACH SEVERE LEVELS. STAY TUNED FOR POSSIBLE WARNINGS. LOCATIONS IMPACTED INCLUDE... DIGHTON...UTICA...ALAMOTA...SHIELDS AND PENDENNIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3869 10013 3832 10033 3834 10056 3870 10051 TIME...MOT...LOC 2158Z 193DEG 33KT 3842 10043 TURNER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
511 PM CDT SUN MAY 8 2016
KSZ066-078>081-088>090-082315-
FORD KS-EDWARDS KS-KIOWA KS-CLARK KS-BARBER KS-PRATT KS-COMANCHE KS-
STAFFORD KS-
511 PM CDT SUN MAY 8 2016
AT 509 PM CDT...DOPPLER RADAR WAS TRACKING RAPIDLY DEVELOPING STRONG
THUNDERSTORMS FROM NEAR CLARK STATE LAKE DOWN TO PROTECTION TO
BUTTERMILK. THESE WILL LIKELY GROWN INTO SEVERE STORMS
SOON. INITIAL STORMS WERE MOVING NORTHEAST AT 45 MPH
LOCATIONS IMPACTED INCLUDE...
KIOWA...COLDWATER...BUCKLIN...GREENSBURG...HAVILAND...PROTECTION...
MULLINVILLE...HARDTNER...CULLISON...BELPRE...COATS...LAKE CITY...WILMORE...
SUN CITY...AETNA...CROFT...FELLSBURG...BELVIDERE...CENTERVIEW AND LAKE
COLDWATER.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3747 9972 3800 9913 3800 9908 3700 9844
3700 9945
TIME...MOT...LOC 2209Z 219DEG 55KT 3720 9946
UMSCHEIDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 523 PM CDT SUN MAY 8 2016 KSZ045-082315- NESS KS- 523 PM CDT SUN MAY 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NESS COUNTY UNTIL 615 PM CDT... AT 522 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF NESS CITY...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM MAY INTENSIFY TO SEVERE LEVELS. STAY TUNED FOR POSSIBLE WARNINGS. LOCATIONS IMPACTED INCLUDE... NESS CITY. LAT...LON 3848 9969 3826 9997 3835 10016 3860 10001 TIME...MOT...LOC 2222Z 212DEG 28KT 3839 10000 TURNER
The Dodge City radar (KDDC), 87 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
13 hail, 3 tornado. Local standard time, as filed.
This tornado was video taped crossing US Highway 283.
This was a brief and apparently weak tornado.
This tornado damaged several high voltage transmission poles, lines and outbuildings. It moved into Rooks County at 18:21 CST.
There was considerable damage to trees, vehicles and roofs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639523, 639290, 639525, 639531, 639533, 639532, 639526, 639291, 639296, 639534, 639522, 639536, 639535, 639537, 639527, 639530.